Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS Phoenix, AZ

July 25, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2007, 1:12 PM MST for Maricopa County, Arizona. It took effect at Jul 25, 2007, 1:23 PM MST. It was in force for 112 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2007, 1:12 PM MST (20:12 UTC)
In effect from
Jul 25, 2007, 1:23 PM MST
Expired
Jul 25, 2007, 3:15 PM MST
In force
112 min
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:33 PM MSTFLASH FLOOD4 Sw Tonopah, AZ2.40 INCHES RAIN IN 1 HOUR
Jul 25, 2:06 PM MSTFLASH FLOOD15 Nw Gila Bend, AZ1.33 INCHES RAIN IN 45 MINUTES AT CRUFF WASH
Jul 25, 2:07 PM MSTFLASH FLOOD10 S Buckeye, AZ1.18 INCHES RAIN IN 30 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252023 CCA
FFWPSR
AZC013-252215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
112 PM MST WED JUL 25 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...THIS INCLUDES 
  THE CITIES OF...WICKENBURG...TONOPAH...

* UNTIL 315 PM MST

* AT 107 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS IN THE WARNING
  AREA NEAR TONOPAH...CAPABLE OF PRODUCING RAINFALL IN EXCESS OF 2
  INCHES PER HOUR. RAIN GAGES IN THE AREA HAVE RECEIVED OVER 2 INCHES
  OF RAIN IN 45 MINUTES.
 
  RAINFALL HAS DECREASED OVER THE WICKENBURG AREA. HOWEVER...WASHES ARE
  FLOWING WITH WATER. REPORTS AND REPORTS OF FLOODING AND ROAD CLOSURES
  IN THE WICKENBURG AREA HAVE BEEN RECEIVED. 
  
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3307 11328 3305 11260 3405 11262 3406 11328

$$

JR/LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 12:50 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 25, 12:50 PM MST, 22 minutes before
AZZ020>028-CAZ030>033-260000-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
1250 PM MST WED JUL 25 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE NORTHERN PLAINS WILL DRIFT SLOWLY
TOWARD THE SOUTHWEST DURING THE NEXT FEW DAYS. WEATHER DISTURBANCES
WILL ROTATE AROUND THE UPPER HIGH...BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS TO THE REGION. THE ATMOSPHERE IS UNUSUALLY MOIST...AND
STORM MOVEMENT WILL BE RATHER SLOW...SO LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH ANY STORMS. A DAILY CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK
AS VERY MOIST AIR REMAINS...WHILE HIGH PRESSURE ALOFT BECOMES
CENTERED OVER THE CENTRAL ROCKIES.

&&

.SHORT TERM...
TODAY THROUGH FRIDAY...
MID-TROPOSPHERIC HIGH WAS CENTERED OVER OR NEAR NEBRASKA PANHANDLE
THIS MORNING...WITH RIDGE EXTENDING SSW ACROSS EASTERN ARIZONA...
JUST EAST OF PHOENIX. VERY WEAK FLOW IN 300-250 MB LAYER...WITH SW
FLOW TO OUR WEST AND NORTHERLY FLOW TO THE EAST...SO REGION REMAINS
IN A COL/DEFORMATION ZONE BETWEEN THOSE TWO FLOW REGIMES. WEAK
PERSISTENT MID-UPPER LEVEL ASCENT IS EXPECTED UNDER THIS SORT OF
REGIME...AND THAT APPEARS TO BE TAKING PLACE. ATMOSPHERE REMAINS
EXTREMELY MOIST...WITH PRECIPITABLE WATER NEAR 2 ON 12Z PHOENIX
SOUNDING AND GPS/IPW SENSOR...AND AT LEAST 1.7 CWA-WIDE. 1000-700
MB MEAN MIXING RATIO 12-13 G/KG...AND SFC DEW POINTS IN THE MID 60S
TO LOW 70S...SO PLENTIFUL BOUNDARY LAYER MOISTURE ON HAND AS WELL.
EVEN WITH HIGH MOISTURE LEVELS...ONLY MODEST CAPE INDICATED IN
SOUNDINGS...WITH CAPE LIMITED BY RELATIVELY COOL LOW LEVEL
TEMPS...NEAR MOIST-ADIABATIC PROFILE ABOVE 700 MB LEVEL...AND RATHER
WARM MID LEVEL TEMPS (-5C 500 MB TEMP AT PHOENIX). LOW-LEVEL FLOW
REMAINS LIGHT AND FROM THE SOUTH...WHILE 600-400 MB STEERING FLOW IS
FROM THE SOUTHEAST AT 10 KT. SO...ANY STORMS THAT FORM WILL MOVE
SLOWLY TOWARD THE NORTHWEST AND BE CAPABLE OF PRODUCING HIGH
RAINFALL RATES. POTENTIAL FOR TRAINING ECHOES IS RATHER HIGH SINCE
FLOW AT ALL LEVELS IS FROM A SIMILAR DIRECTION. AS OF 930
AM...STRONG TSTMS WERE OCCURRING OVER SOUTHERN YAVAPAI COUNTY...BUT
THOSE STORMS WILL LIKELY STAY TO OUR NORTH. WEAKER STORMS WERE
AFFECTING FAR NORTHERN YUMA COUNTY AND MUCH OF LA PAZ COUNTY.

SO...WHERE WILL STORMS FORM AS THE DAY PROGRESSES? UPPER
DEFORMATION/COL WILL PERSIST OVER OUR AREA TODAY...WHICH SUPPORTS
STORM POTENTIAL...BUT NO WELL-DEFINED SHORT WAVE TROUGH APPEARS
LIKELY TO AFFECT US TODAY. ON THE NEGATIVE SIDE...VISIBLE SATELLITE
IMAGES SHOW WIDESPREAD MID-CLOUD DECK OVER SOUTH-CENTRAL AZ AND
SOUTHEAST ARIZONA...WITH CLOUD BASES NEAR 14K AND CLOUD TOPS NEAR
25K. IN ADDITION...LOTS OF CLOUDS OVER SW AND W-C AZ ASSOCIATED WITH
WEAKENING CONVECTION. BOTTOM LINE...CLOUDS WILL DECREASE DEGREE OF
SOLAR INSOLATION...KEEP MAX TEMPS IN CHECK...ESPECIALLY OVER AND
SOUTHEAST OF PHOENIX...AND OVER LA PAZ AND YUMA COUNTIES...AND
DECREASE POTENTIAL INSTABILITY AND STORM POTENTIAL AS THE DAY
PROGRESSES. DEEP CONVECTION WILL BE MOST LIKELY WHERE SUN CAN HEAT
THE LOWER LEVELS. HARD TO SAY WHERE THOSE AREAS WILL TURN OUT TO
BE...BUT MID-MORNING SATELLITE IMAGES SHOW DECENT BREAK IN OVERCAST
OVER WESTERN MARICOPA COUNTY...SO THAT AREA MAY BE THE NEXT IN OUR
CWA TO EXPERIENCE STORMS. THE RIM COUNTRY AND WHITE MOUNTAINS LOOK
PRIMED FOR STORMS TODAY...BUT THEY WILL REMAIN TO OUR NORTH.
AND...STORMS CURRENTLY FIRING OVER SANTA CRUZ COUNTY WILL STAY WELL
SOUTH OF OUR AREA.

CONVECTIVE POTENTIAL FOR SOUTH-CENTRAL AZ STILL EXISTS THURSDAY AND
FRIDAY AS UPPER LEVEL DISTURBANCES ARE FORECAST TO HAVE SOME
IMPACT...WHILE PLENTIFUL MOISTURE REMAINS IN PLACE. SLOW-MOVING
HEAVY RAIN-PRODUCING STORMS WILL CERTAINLY AFFECT LOCALIZED PORTIONS
OF OUR CWA NEXT FEW DAYS...AND THIS THREAT IS HIGHLIGHTED IN OUR
HWO.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
PREVIOUS DISCUSSION...00Z GFS IS DEPICTING A VERY FAVORABLE PATTERN
FOR ACTIVE CONVECTION SATURDAY WITH AN APPROACHING INVERTED
TROUGH/UPPER LOW PROVIDING UPPER LEVEL DIFFLUENCE AND NORTHEASTERLY
ORIENTED STEERING FLOW TO BRING STORMS OFF THE HIGHER TERRAIN TO
MARICOPA...PINAL...AND LA PAZ COUNTIES IN PARTICULAR. HOWEVER...IF
THE PREVIOUS NIGHT TURNS OUT TO BE ACTIVE...THEN STORMS MAY STRUGGLE
TO DEVELOP AWAY FROM THE HIGHER TERRAIN. SIMILARLY...IF SATURDAY IS
ACTIVE...THEN SUNDAY IS MORE APT TO BE A DOWN DAY...EVEN THOUGH
THERE MAY BE NORTHEASTERLY STEERING FLOW. MODELS HAVE HAD TROUBLE
HANDLING INVERTED TROUGHS AND IT WOULD BE PREMATURE TO JUMP ON THAT
SOLUTION. OTHERWISE...NO SIGNIFICANT MOISTURE ADVECTION TRENDS ON
THE HORIZON...THOUGH FAR WESTERN PORTIONS OF THE FORECAST AREA MAY
BEGIN TO SEE A DECREASE IN MOISTURE NEXT WEEK IF THE GFS IS RIGHT.
THUS...CONTINUED SLIGHT CHANCE TO CHANCE POPS THROUGH THE EXTENDED.

&&

.AVIATION...
JULY 25 1950 UTC (JULY 25 1250 MST)

WIND SHIFT OUT OF THE SOUTH/SOUTHWEST EXPECTED BY 1900/2000
UTC...ALTHOUGH STILL NOT EXPECTING IT TO BE VERY STRONG. STRONGER
OUTFLOW FROM STORMS TO THE NORTHWEST WILL PRODUCE GUSTY WINDS 20-30
KTS AFTER 2200 UTC. MEANWHILE...STORM MOTION CONTINUES TO BE
SOUTH/SOUTHEAST TO NORTH/NORTHWEST...WITH STORMS FILLING IN RATHER
QUICKLY FROM WEST TO EAST AS SKIES CLEARED OUT RAPIDLY THIS MORNING.
WILL CONTINUE TO UPDATE TAFS AND AVIATION DISCUSSION AS NECESSARY
...BUT BE READY FOR AN ACTIVE AFTERNOON/EVENING...ESPECIALLY TO THE
WEST. MAIN THREAT CONTINUES TO BE HEAVY RAIN WITH POSSIBLE REDUCTION
IN VISIBILITY TO 4SM WITH THE HEAVIEST STORMS. GUSTY WIND SHIFTS ARE
ALWAYS ARE ALWAYS EXPECTED WITH THUNDERSTORMS...BUT STORM
ENVIRONMENT REMAINS MORE THE WET MICROBURST TYPE.

WRN SITES...DEBRIS CLOUDS WILL CONTINUE OVER LA PAZ AND RIVERSIDE
COUNTIES (KBLH) THROUGH THE EARLY AFTERNOON. THUNDERSTORMS HAVE
DECREASED IN NUMBER WITH SHOWERS CONTINUING (VCSH IN KBLH AND KYUM
TAFS THROUGH 2000/2100 UTC). NOT EXPECTING MUCH ACTIVITY OVER THESE
AREAS LATER THIS AFTERNOON OR EVENING. KIPL SHOULD REMAIN DRY WITH
FEWER CLOUDS AND ONLY A 10-20% CHANCE FOR SHOWERS/TSTORMS BETWEEN
0000 TO 0600 UTC.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 25 1130 UTC (JULY 25 0430 MST)

SATURDAY THROUGH MONDAY...ELEVATED CHANCES FOR AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED. VERY HUMID AND UNSTABLE AIR
WILL REMAIN OVER THE REGION DURING THIS TIME. MEANWHILE...AN UPPER
LEVEL LOW WILL MOVE SLOWLY FROM TEXAS TOWARD ARIZONA. AREAS WITH THE
HIGHEST PROBABILITY /30 TO 50 PERCENT/ OF EXPERIENCING SHOWERS AND
THUNDERSTORMS INCLUDE THE HIGHER TERRAIN OF SOUTHERN GILA AND
NORTHERN MARICOPA COUNTIES. SOUTHEAST CALIFORNIA...SOUTHWEST
ARIZONA...AND THE PHOENIX AREA CAN EXPECT SLIGHTLY LOWER
PROBABILITIES /15 TO 25 PERCENT/. AS WITH ALL THUNDERSTORMS...
FREQUENT LIGHTNING AND GUSTY...ERRATIC WINDS WILL BE POSSIBLE. THE
PROBABILITY FOR SHOWERS AND THUNDERSTORMS WILL TREND DOWNWARD...BUT
NOT ENTIRELY DISAPPEAR...AFTER MONDAY.

DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH
VALUES WILL GENERALLY RANGE FROM 25 TO 45 PERCENT. EXPECT GOOD
OVERNIGHT RECOVERY REGION-WIDE. DUE TO INCREASED LOW-LEVEL
MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT WILL BE COMMON IN
AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL. NON-THUNDERSTORM WINDS
WILL BE LIGHT IN THE MORNINGS...BUT BECOME GUSTY AT TIMES IN THE
AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...DG/AJ
LONG TERM...AJ/DG
AVIATION...WANEK
FIRE WX...INIGUEZ
Hazardous weather outlook, Jul 25, 5:59 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST WED JUL 25 2007

AZZ020>028-CAZ030>033-261300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST WED JUL 25 2007 /559 AM PDT WED JUL 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
ABUNDANDT MOISTURE WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS
FAVORING THE AFTERNOON AND EVENING HOURS...MAINLY OVER THE HIGHER TERRAIN.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN AS OPPOSED TO
DAMAGING WINDS. STORM ACTIVITY IS ANTICIPATED TO BE LIMITED AND A
FLASH FLOOD WATCH IS NOT DEEMED NECESSARY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
CONTINUE INTO NEXT WEEK. SOME DAYS WILL HAVE MORE STORM ACTIVITY THAN
OTHERS BUT IT IS NOT KNOWN JUST WHICH DAYS WILL BE MORE ACTIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:07 PM MSTDust Storm WarningPSR113 min
Jul 25, 11:20 AM MSTFlash Flood WarningPSRMaricopa115 min
Jul 25, 12:02 PM MSTFlash Flood WatchPSR7 hr
Jul 25, 1:12 PM MSTFlash Flood WarningPSRMaricopa2 hr
Jul 25, 3:40 PM MSTFlash Flood WarningPSRMaricopa, Pinal65 min
Jul 25, 4:01 PM MSTSevere Thunderstorm WarningPSRLa Paz44 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.